Nebraska, 2008Flood in Nebraska, March 2 to 4, 2008
March 2 to 4, 2008 · NWS OAX · 1 event in 1 county or zone
Snow-melt flooding was experienced on the North Fork of the Elkhorn River for a few days. 7 feet at 10 pm CST on March 3rd, flood stage is 12 feet.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Snow-melt flooding was experienced on the North Fork of the Elkhorn River for a few days. The River at Pierce crested at 12.7 feet at 10 pm CST on March 3rd, flood stage is 12 feet. The river at Pierce was above flood stage from 11 am on March 2nd until 645 am on the 4th. Flooding along Elkhorn crossed around 25 county roads near Pierce, closing many of them for a while.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Mar 2, 3:28 AM CST, 7 hours 32 minutes earlier.
Area forecast discussion, Mar 2, 3:28 AM CST, 7 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
328 AM CST SUN MAR 2 2008
.DISCUSSION...
MAIN FORECAST PROBLEMS REVOLVE AROUND FRONTAL BOUNDARY THAT WILL
SURGE THROUGH THE REGION THIS MORNING WITH POST FRONTAL PRECIP
DEVELOPING THIS AFTERNOON...THEN CHANGING OVER TO SNOW WITH THE
POTENTIAL FOR ACCUMULATING SNOW THIS EVENING...MORESO THAN
PREVIOUSLY THOUGHT. INCREASING WINDS WILL ALSO BE A CONCERN AS
COLDER AIR BEGINS TO FILTER IN.
UPPER TROUGH NOW MOVING THROUGH CENTRAL ROCKIES HAS 120M TO 180M
HEIGHT FALLS...WHICH WILL PUSH INTO THE MID MISSISSIPPI RIVER VALLEY
TONIGHT. MOISTURE APPEARS TO BE PRIMARILY POST FRONTAL...THUS MOSTLY
DRY THIS MORNING...BUT AS TIGHT BAROCLINIC ZONE MOVES IN THIS AFTERNOON
ALONG WITH A COUPLED JET STRUCTURE AND ENHANCED UPPER LEVEL
DIVERGENCE...PRECIP SHOULD BLOSSOM. RAIN WILL BE CHANGING TO SNOW
ACROSS NORTHEAST NEBRASKA...WHILE SOUTHEAST NEBRASKA AND SOUTHWEST
IOWA SHOULD REMAIN RAIN THROUGH LATE AFTERNOON. THERE ALSO IS SOME
POTENTIAL FOR THUNDER IN THE SOUTHEAST CWFA THIS AFTERNOON AND
EVENING AS WELL AS THETAE LAPSE RATES FALL BELOW ZERO WITHIN A
STRONG ZONE OF ISENTROPIC ASCENT AND STRONG FRONTOGENETICAL FORCING.
IN FACT...THE 00Z MODELS LATCHED ONTO ONE SUCH BAND OF HEAVIER
PRECIP...IN A CORRIDOR FROM KBIE TO KHNR...BACKED UP BY THE 06Z
NAM AS WELL. AS THE RAIN CHANGES TO SNOW IN THIS CORRIDOR THIS
EVENING BY 01Z...WITH THE ELEVATED INSTABILITY ALOFT...THE POTENTIAL
EXISTS FOR A QUICK SNOW BURST WITH PRECIP RATES APPROACHING AN INCH
PER HOUR OR MORE. GIVEN THE TIMING OF THE SNOW CHANGEOVER AFTER
SUNSET...STRONG LIFT SHOULD OVERWHELM ANY MELTING THAT MIGHT OCCUR
FROM THE GROUND UP. THUS...HAVE ADDED A MESOSCALE SNOW BAND WITH 2
TO 4 INCHES OF SNOW POSSIBLE ALONG AND JUST SOUTH OF I80. INCREASING
WINDS WILL ALSO BE A CONCERN WITHIN THE SNOW AREA...WHICH COULD
DROP THE VISIBILITY DOWN TO 1/2 TO 3/4 MILE AT TIMES...SIMILAR
CONDITIONS TO THIS PREVIOUS MONDAYS SYSTEM. THEREFORE...WILL
ISSUE A WINTER WEATHER ADVISORY FOR THE COMBINED EFFECT OF SNOW
AND WIND. TEMPS FALLING BELOW FREEZING COULD START TO ICE UP
ROADWAYS AS WELL BY 03Z-06Z.
REGARDING WIND FURTHER NORTH TODAY...WILL ALSO ISSUE A WIND ADVISORY
FOR NORTHEAST NEBRASKA FOR THIS AFTERNOON AS WELL. H85 WINDS
INCREASE TO 50 TO 60 KTS AS THE COLD AIR RUSHES IN. WITH NEARLY
PARALLEL MOMENTUM TRANSFER...WINDS COULD APPROACH 30 MPH...ALTHOUGH
BETTER POTENTIAL FOR WIDESPREAD HIGHER SUSTAINED WINDS EXISTS
ACROSS CENTRAL PORTIONS OF NEBRASKA.
OTHERWISE...DID NOT HAVE A LOT OF TIME TO MAKE ADDITIONAL FORECAST
CHANGES. DID ADD A SLIGHT CHANCE OF LIGHT SNOW OR FLURRIES ON
WEDNESDAY AS THE NEXT TROUGH MOVES IN. 00Z ECMWF INDICATED A
DEEPER AND MORE SOUTHERN EXTENT TO THE PRECIP THAN GFS...AND THIS
SEEMED PRUDENT TO SHIFT THE MENTION A BIT FURTHER SOUTH.
&&
.AVIATION...
FOR TAF SITES KOMA/KLNK/KOFK...THRU 03/12Z.
VFR CONDITIONS ARE EXPECTED TO CONTINUE ACROSS THE TAF SITES THRU
NOONTIME WITH LIGHT SOUTHERLY WINDS AND A CIRRUS DECK. THE
EXCEPTION BEING KOFK AS WINDS TURN AROUND TO THE NORTHWEST AND WILL
LIKELY SEE MVFR CONDITIONS BY 18Z. COLD FRONT SHOULD BE INTO KOMA
AND KLNK BY 18Z. THIS STRONG COLD FRONT WILL SEND TEMPERATURES
FALLING AND CHANGE THE WINDS AROUND TO THE NORTH AT 20 TO 30 MPH
WITH SOME GUSTS OVER 30 MPH THROUGH SUNDAY. MOISTURE LAGS BEHIND
THE BOUNDARY...BUT HAVE BROUGHT IN A BROKEN STRATUS DECK ALONG THE
FRONT. PCPN SHOULD FALL AS SNOW ACROSS KOFK BY 21Z AND A RAIN/SNOW
MIX ACROSS KOMA AND KLNK BY THIS SAME TIME BEFORE CHANGING TO ALL
SNOW BY 01Z. MVFR CONDITIONS WILL LIKELY BE THE NORM AFTER 18Z WITH
SOME IFR CONDITIONS AROUND THE 01-04Z TIMEFRAME.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 3 AM CST
MONDAY FOR NEZ045-050>053-065>068-078-088>093.
WIND ADVISORY FROM NOON TODAY TO 6 PM CST THIS AFTERNOON FOR
NEZ011-012-015>018-030>033-042-043.
IA...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 3 AM CST
MONDAY FOR IAZ055-056-069-079-080-090-091.
&&
DEWALD/REESEHazardous weather outlook, Mar 2, 4:52 AM CST, 6 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
452 AM CST SUN MAR 2 2008
IAZ043-NEZ011-012-015>018-030>034-042>044-030100-
MONONA-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-
452 AM CST SUN MAR 2 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
IOWA...EAST CENTRAL NEBRASKA AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
NORTHWESTERLY WINDS BEHIND A COLD FRONT WILL INCREASE TO AROUND 30
MPH THIS AFTERNOON WITH GUSTS UP TO 45 MPH. THEREFORE A WIND
ADVISORY HAS BEEN POSTED FOR MUCH OF NORTHEAST NEBRASKA...VALID
FROM NOON THROUGH 6 PM.
ISOLATED FLOODING MAY ALSO BE POSSIBLE TODAY IN THE ELKHORN RIVER
BASIN NEAR PIERCE AND WEST POINT. THE LOWLAND FLOODING IS THE RESULT
OF SOME ICE THAT HAS JAMMED UP ON THE RIVER.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
IAZ055-056-069-079-080-090-091-NEZ045-050>053-065>068-078-088>093-
030100-
HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-PAGE-
WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-
OTOE-SALINE-JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
452 AM CST SUN MAR 2 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...EAST CENTRAL NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
A STRONG COLD FRONT IS FORECAST TO MOVE THROUGH THE REGION THIS
MORNING...WITH RAIN DEVELOPING BEHIND THE FRONT THIS AFTERNOON.
ISOLATED RUMBLES OF THUNDER MAY EVEN DEVELOP ACROSS EXTREME PARTS
OF SOUTHEAST NEBRASKA AND SOUTHWEST IOWA...NEAR BEATRICE...FALLS
CITY AND CLARINDA.
RAIN IS FORECAST TO QUICKLY CHANGE TO SNOW EARLY THIS EVENING. A
NARROW BAND OF MODERATE SNOW IS LIKELY WITH ACCUMULATIONS RANGING
FROM 1 TO 4 INCHES...TAPERING TO FLURRIES THEN ENDING AFTER
MIDNIGHT. NORTHWESTERLY WINDS WILL ALSO INCREASE TO 20 TO 30 MPH
WITH HIGHER GUSTS WHICH COULD CREATE AREAS OF REDUCED VISIBILITY.
THEREFORE...A WINTER WEATHER ADVISORY HAS BEEN POSTED VALID FROM
6 PM THIS EVENING TO 3 AM MONDAY MORNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
DEWALD
Flood, Pierce
- When
- March 2, 11:00 AM CST to March 4, 6:45 AM CST
- Where
- Pierce County, 1.7 mi NNE of Pierce to 5.03 mi NNW of Pierce
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Official NWS Observations
- Coordinates
- 42.221, -97.512
The flooding crossed county roads around 25 times near Pierce, closing many of them for a time.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in Wisconsin, March 2 to 3, 20081 death · 1 event
- Tornado and Hail in Texas, March 2 to 3, 2008$560,000 · EF1 · 17 events
- High Wind and Winter Weather in Texas, March 2 to 3, 20082 injured · $229,000 · 54 kt wind · 20 events
- Flash Flooding and Flooding in Iowa, March 2 to 4, 2008$635,000 · 13 events
- Tornado and Hail in Oklahoma, March 2, 2008$162,000 · EF0 · 41 events
- Flooding in Iowa, March 2 to 7, 2008$480,000 · 10 events
- Tornado and Hail in Kansas, March 2, 2008$212,000 · EF0 · 16 events
- Strong Wind in Arizona, March 2, 2008$25,000 · 1 event
- Winter Storm and High Wind in New Mexico, March 2 to 3, 200852 kt wind · 17 events
- Strong Wind in Arizona, March 2, 2008$20,000 · 1 event
- Flash Flooding and Hail in Oklahoma, March 2 to 3, 2008$6,000 · 52 kt wind · 14 events
- Winter Storm in Colorado, March 2 to 3, 200810 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 74365.